Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 134, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 19, 2020, 8:27 PM CDT for Allen County, Kansas. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2020, 8:27 PM CDT (01:27 UTC)
- Expired
- Jul 19, 2020, 9:45 PM CDT
- In force
- 78 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:13 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 19, 7:13 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Wichita KS 713 PM CDT Sun Jul 19 2020 ...Updated for Aviation Discussion... .SHORT TERM...(This evening through Tuesday night) Issued at 333 PM CDT Sun Jul 19 2020 Midday surface analysis shows a stationary front draped across northern and eastern Kansas, just to the north of the forecast area early this afternoon. Additionally, a couple of MCVs are located in the Kansas region today, one in the northeast corner of the state and one in the southwest corner. These have already resulted in scattered showers and thunderstorms in those respective areas this afternoon. Closer to home, latest satellite imagery shows that there has been an uptick in cumulus development within the warm, moist airmass across central, south central, and southeast Kansas. Dew points in the low to mid 70s along with temperatures in the low to mid 90s have resulted in dangerous heat indices again this afternoon in far southeast Kansas where a heat advisory remains in effect for the next several hours. As the previous update mentioned, there will be some chances for scattered thunderstorm development for the rest of the afternoon and evening. Convective inhibition continues to weaken across the area along with 1500-2000J/kg of MLCAPE within the warm sector. Weak steering flow and diffuse boundaries make pinpointing the exact locations and timing of any convective development very challenging, however. Still think that the best chance for any storms this afternoon/evening will be along the eastern fringes of the forecast area in the Flint Hills or eventually southeast Kansas. However, not very confident in this actually occurring given the significant lack of support from short term or hi-res guidance, which keeps most (if not all) of the precip east of the forecast area through 00z. This evening and overnight tonight, clusters of convection moving east from the High Plains should result in a "second round" of thunderstorms closer to the forecast area. Again, latest guidance varies widely, however. Overall, feel confident that some locations (particularly central Kansas) will see some scattered thunderstorm activity, but the extent of the coverage remains to be seen. As a result, lowered PoPs throughout the period to capture the uncertainty and went with coverage instead of chance wording through mid-morning tomorrow. During the day tomorrow and tomorrow evening, a mid/upper trough will swing across Kansas and support continued showers and thunderstorms throughout much of the day, into the night, and throughout the day on Tuesday. As a result, temperatures tomorrow will be much cooler than in recent days, with highs expected to only reach into the 80s and low 90s area-wide with only slight recovery on Tuesday. Although a few strong to marginally severe storms cannot be ruled out throughout the period, widespread severe weather appears unlikely. It should be noted that while confidence in coverage and specific locations is low, flash flooding will be a concern in any storms that do develop over the next few days. Using 700-300mb mean wind as a proxy for storm motion, very week speeds could result in slow moving or nearly stationary convection capable of producing very high rainfall rates within a very moist environment containing precipitable water values of 2+ inches. Depending on observed rainfall amounts overnight tonight, flash flooding could become an increased concern if additional rounds of heavy rain continue to look probable for Monday and Tuesday, so this will be something to keep an eye on through Tuesday. .LONG TERM...(Wednesday through Sunday) Issued at 333 PM CDT Sun Jul 19 2020 By mid-week, things begin to become much less active again as mid/upper ridging settle in place across the central U.S. The GFS does hint at some off-and-on thunderstorm chances throughout this period, but for now will continue to favor the drier ECMWF and blend of models which keep much of central, south central, and southeast Kansas dry without much of a focus for convection. Temperatures throughout the period will run right around their normal values for mid- to end- of July. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 712 PM CDT Sun Jul 19 2020 Low confidence forecast the next 24 hours. Thinking isolated to scattered thunderstorms will impact east- central Kansas this evening in vicinity a stalled weak frontal zone. Outflow from this activity may be able to progress far enough south to impact Chanute sometime this evening, with an attendant threat for hit-or-miss thunderstorms. Since this is low confidence, did not include VCTS in Chanute TAF at this time. Of somewhat higher confidence are thunderstorms moving southeast off the High Plains, potentially impacting Great Bend, Russell, and Salina toward midnight. Included VCTS for about 5 hours at these sites to account for this threat. Thunderstorm activity could eventually impact Wichita and Hutchinson by late tonight as well, but confidence is low on this happening. Additional isoalted to scattered thunderstorms are possible again Monday, especially during the afternoon and evening, as an approaching upper trough interacts with the current weak stalled frontal zone. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 89 71 90 / 10 50 50 30 Hutchinson 70 87 69 89 / 20 60 50 20 Newton 71 87 69 89 / 20 60 60 30 ElDorado 72 88 70 89 / 20 50 50 40 Winfield-KWLD 72 91 72 91 / 10 30 40 30 Russell 68 87 67 89 / 30 50 60 20 Great Bend 68 88 68 89 / 30 50 50 20 Salina 70 85 69 90 / 30 70 70 30 McPherson 70 86 69 89 / 20 70 60 30 Coffeyville 74 92 73 90 / 30 30 30 20 Chanute 73 90 72 90 / 40 40 50 40 Iola 72 89 72 90 / 40 40 50 40 Parsons-KPPF 74 92 73 90 / 30 30 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ096-098>100. && SHORT TERM...TAV LONG TERM...TAV AVIATION...ADK
Hazardous weather outlook, Jul 19, 4:25 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 425 PM CDT Sun Jul 19 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 425 PM CDT Sun Jul 19 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices around 105 degrees continue to be possible in southeast Kansas for the rest of the afternoon and early evening. See the latest Heat Advisory for details. Isolated to scattered thunderstorms are possible for late this afternoon and tonight. A few storms could produce small hail, gusty winds of 40 to 60 mph, and heavy rainfall which could cause some flooding problems. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional rounds of scattered to numerous thunderstorms are expected for Monday through Wednesday morning. A few strong to marginally severe storms are possible. Very heavy rainfall could be the greater risk, with some flooding problems possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 19, 4:58 PM CDT, 3 hours 29 minutes before
Special Weather Statement National Weather Service Wichita KS 458 PM CDT Sun Jul 19 2020 KSZ070-192300- Greenwood KS- 458 PM CDT Sun Jul 19 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Greenwood County in southeastern Kansas... * Until 600 PM CDT. * At 457 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Hamilton, or 11 miles northeast of Eureka...moving northeast at 10 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hamilton, Virgil and Cross Timbers State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3773 9596 3781 9613 3797 9625 3804 9596 TIME...MOT...LOC 2158Z 243DEG 7KT 3791 9610 KETCHAM
Special weather statement, Jul 19, 5:55 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
555 PM CDT Sun Jul 19 2020
KSZ053-070-200000-
Greenwood KS-Chase KS-
555 PM CDT Sun Jul 19 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Greenwood County in southeastern Kansas...
Southeastern Chase County in east central Kansas...
* Until 700 PM CDT.
* At 553 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 13 miles southeast of Cottonwood
Falls...moving southeast at 10 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* This storm will remain over mainly rural areas of northwestern
Greenwood and southeastern Chase Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3809 9656 3829 9650 3828 9636 3817 9636
3817 9621 3801 9639 3809 9652
TIME...MOT...LOC 2255Z 309DEG 10KT 3819 9644
KETCHAMSpecial weather statement, Jul 19, 7:02 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
702 PM CDT Sun Jul 19 2020
KSZ070-200045-
Greenwood KS-
702 PM CDT Sun Jul 19 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Greenwood County in southeastern Kansas...
* Until 745 PM CDT.
* At 700 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 12 miles west of Hamilton, or 14
miles southwest of Madison...moving southeast at 15 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Thrall and Eureka City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3790 9631 3808 9650 3808 9636 3815 9635
3798 9618
TIME...MOT...LOC 0002Z 317DEG 12KT 3804 9638
KETCHAMSpecial weather statement, Jul 19, 8:07 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
807 PM CDT Sun Jul 19 2020
KSZ072-200130-
Allen KS-
807 PM CDT Sun Jul 19 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Allen County in southeastern Kansas...
* Until 830 PM CDT.
* At 803 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Colony to near Bronson...and moving southeast at 10 to 20 mph.
Dime size hail and 55 mph winds are possible with these storms.
* Locations impacted include...
Iola, La Harpe, Gas, Moran, Savonburg, Elsmore and Mildred.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3773 9509 3773 9518 3803 9552 3804 9552
3804 9508
TIME...MOT...LOC 0106Z 316DEG 15KT 3804 9536 3793 9507
KLEINSASSERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:02 PM CDT | Special Weather Statement | ICT | Greenwood | 43 min |
| Jul 19, 8:07 PM CDT | Special Weather Statement | ICT | Allen | 23 min |
| Jul 19, 8:45 PM CDT | Special Weather Statement | ICT | Greenwood | 60 min |
| Jul 19, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 55 min |
| Jul 19, 9:41 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 42 min |
| Jul 19, 10:18 PM CDT | Special Weather Statement | ICT | Labette | 57 min |
| Jul 19, 11:42 PM CDT | Special Weather Statement | ICT | Russell | 33 min |
| Jul 20, 12:19 AM CDT | Special Weather Statement | ICT | Lincoln | 41 min |
| Jul 20, 12:54 AM CDT | Special Weather Statement | ICT | Lincoln | 36 min |
| Jul 20, 1:06 PM CDT | Special Weather Statement | ICT | Wilson | 24 min |
| Jul 20, 1:32 PM CDT | Special Weather Statement | ICT | Wilson | 28 min |
| Jul 20, 1:56 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 25 min |
| Jul 20, 5:08 PM CDT | Special Weather Statement | ICT | Sumner | 67 min |
| Jul 20, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 40 min |
| Jul 20, 6:06 PM CDT | Special Weather Statement | ICT | Sumner | 54 min |
| Jul 20, 6:35 PM CDT | Special Weather Statement | ICT | Sedgwick | 40 min |
| Jul 20, 6:59 PM CDT | Special Weather Statement | ICT | Butler | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.